Allopurinol and Cyclosporine Interaction
The allopurinol and cyclosporine interaction is one that isn’t as common as other interactions. One of the major reasons is that cyclosporine is a medication that is generally used for a very specialized purpose. Cyclosporine is a calcineurin inhibitor that is primarily used in organ transplantation.
A 58 year old male is receiving chronic cyclosporine for his kidney transplant. He was recently diagnosed with an acute gout flare and elevated uric acid. The long term plan is to manage chronic hyperuricemia with allopurinol. There’s a few things to think about here.
- Whenever you have a patient on cyclosporine (or tacrolimus), you must review the patient’s medication list for drug interactions. There are numerous medications that cyclosporine can impact the concentrations of, or even more challenging, that can alter the levels of cyclosporine.
- Allopurinol has been reported to potentially lead to higher levels of cyclosporine. Looking out for potential toxicity and updating the patient’s transplant team would be two very important steps in managing this patient. Reference
- Also remember that cyclosporine has the potential to raise uric acid levels. In this type of situation, there probably isn’t much we can do to change the cyclosporine because it will likely be 100% necessary, but it is important to remember that fact. We can look at other medications and make sure we aren’t using other medications that could raise uric acid levels as well (i.e. thiazide diuretics, niacin, etc.).
Love the blog? Get a free gift simply for following! Over 4,000 medication loving healthcare professional have taken advantage of this!